Florida, 2013

Damaging Wind in Florida, August 15, 2013

August 15, 2013 · NWS JAX · 1 event in 1 county or zone

The combination of passing upper level energy over an unstable airmass and low level convergence form the sea breezes and outflow boundaries resulted in severe storms across the forecast area. A surface front continued to meander over SE Ga/NE Fl.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The combination of passing upper level energy over an unstable airmass and low level convergence form the sea breezes and outflow boundaries resulted in severe storms across the forecast area. A surface front continued to meander over SE Ga/NE Fl.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 15, 12:55 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 15, 12:55 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
155 PM EDT THU AUG 15 2013

...SLIGHT RISK OF SEVERE STORMS OVER SE GEORGIA TODAY...

.SHORT TERM...TONIGHT AND FRIDAY...
SURFACE FRONT HAS STALLED OVER SE GEORGIA NEAR A LINE FROM JUST
SOUTH OF HAZELHURST TO JUST NORTH OF JESUP. WEAK SURFACE LOW OVER
SE AL HAS FORMED WITH BAND OF THUNDERSTORMS INCREASING TO THE
EAST...OVER SW GA. STRONG INSTABILITY INDICATED SOUTH OF THE FRONT
BY LAPS ANALYSIS WITH CAPE VALUES NOW 3000+ J/KG OVER SE GA.
EXPECT THUNDERSTORMS TO INCREASE IN AREAL COVERAGE AND INTENSITY
THIS AFTERNOON AND EVENING. SPC HAS INCLUDED THIS AREA IN A SLIGHT
RISK OF SEVERE WEATHER WITH DAMAGING DOWNBURST WINDS A POSSIBLITY.
OVER NE FL THE MAIN FOCUS WILL BE A SEABREEZE COLLISION LATE
AFTN/EVE IN THE VICINITY...OR JUST WEST OF THE ST. JOHNS RIVER.
EXPECT ACTIVITY TO SLOWLY DECREASE BY MIDNIGHT BUT MAY RETURN TO
THE SUWANNEE VALLEY LATE TONIGHT AS TROPICAL MOISTURE SURGE OVER S
FL MOVES NORTH. HAVE LIKELY POPS AREA WIDE ON FRIDAY AS TROPICAL
MOISTURE SPREADS NORTH ACROSS THE AREA WITH PWATS PROGGED TO
INCREASE TO 2.3". AREAS OF HEAVY RAINFALL WILL BE POSSIBLE
ESPECIALLY OVER SOUTH GA NEAR STALLED FRONTAL BOUNDARY.

THE WEEKEND...THE FRONTAL BOUNDARY WILL CONTINUE TO HOVER ACROSS
SE GA...WITH A DEEP MOIST SOUTHWESTERLY FLOW CONTINUING OVER THE
REGION. HAVE CATEGORICAL POPS FRIDAY EVENING OVER THE SUWANNEE
VALLEY INTO SE GA AND LIKELY POPS ELSEWHERE. WILL CONTINUE LIKELY
POPS FOR THE NRN PORTION LATE FRIDAY NIGHT TAPERING TO A SLIGHT
CHANCE FOR THE SE PORTION. LIKELY POPS RETURN AGAIN EACH
AFTN/EVENING THIS WEEKEND...THEN DECREASING TO 20-30% CHANCES
AFTER MIDNIGHT. CLOUDS AND HIGH PRECIP COVERAGE WILL KEEP HIGH
TEMPERATURES DOWN...WITH UPPER 80S/NEAR 90 FOR NE FL...AND MID
80S FOR MUCH OF SE GA. NEAR NORMAL LOW TEMPS ARE EXPECTED.

.LONG TERM...MONDAY THROUGH THURSDAY...
UPPER RIDGE OVER THE WESTERN ATLANTIC IS EXPECTED TO BUILD WEST
OVER FL PENINSULA EARLY NEXT WEEK...THEN WEAKEN MID WEEK. FRONTAL
BOUNDARY IS EXPECTED TO LINGER TO OUR NORTH. EXPECT POPS TO
DECREASE TO NEAR NORMAL LEVELS. TEMPS WILL BE SEASONABLE ALSO.

&&

.AVIATION...
HAVE TEMPO TSRA IN ALL TAF SITES 21Z-01Z AS STORMS INCREASE IN
COVERAGE. EXPECT VFR CONDITIONS WITH DECREASING RAIN CHANCES BY
02Z.

&&

.MARINE...
SOUTH TO SE FLOW WILL PERSIST THE NEXT FEW DAYS WITH STALLED
FRONTAL BOUNDARY JUST TO THE NORTH OF THE WATERS. SEAS WILL REMAIN
MOSTLY IN 2-3 FOOT RANGE. LATE DAY STORMS CAN BE EXPECTED AS
WESTERLY STEERING FLOW CONTINUES THROUGH THE WEEKEND.

RIP CURRENTS: LOW RISK WILL CONTINUE THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  87  72  86 /  70  80  80  70
SSI  75  84  75  86 /  60  70  70  60
JAX  73  88  74  89 /  60  70  70  60
SGJ  74  84  74  88 /  60  60  60  60
GNV  73  87  71  89 /  50  70  70  60
OCF  74  87  72  90 /  50  60  60  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZIBURA/TRABERT/MCALLISTER
Hazardous weather outlook, Aug 15, 2:51 PM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
351 PM EDT THU AUG 15 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-161000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
351 PM EDT THU AUG 15 2013

...ISOLATED STRONG TO SEVERE STORMS LATE THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A STALLED FRONTAL BOUNDARY OVER SOUTHEAST GEORGIA WILL COMBINE
WITH A VERY MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED TO
NUMEROUS THUNDERSTORMS. THE BEST CHANCES WILL BE ACROSS SOUTHEAST
GEORGIA AND ALONG THE ST. JOHNS RIVER BASIN OF NORTHEAST FLORIDA
FROM LATE THIS AFTERNOON THROUGH THIS EVENING. A FEW STRONG TO
SEVERE STORMS WILL BE POSSIBLE. THE MAIN CONCERNS WILL BE DAMAGING
WIND GUSTS AND LOCALLY HEAVY RAINFALL. STORM MOTION IS NORTHEAST
AROUND 15 TO 20 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A STALLED FRONTAL BOUNDARY WILL MAINTAIN INCREASED THUNDERSTORM
ACTIVITY FOR THE LAST HALF OF THE WEEK THROUGH THE WEEKEND. IN
ADDITION...DEEP TROPICAL MOISTURE IS EXPECTED TO WORK INTO THE
REGION...PRODUCING THE POTENTIAL FOR SIGNIFICANT RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...SPOTTERS
ARE ENCOURAGED TO REPORT SEVERE WEATHER REPORTS THROUGH OUR
WEBSITE...TWITTER...FACEBOOK OR CALL OUR OFFICE. WE APPRECIATE YOUR
SUPPORT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS

In the hours before

Special weather statement, Aug 15, 4:01 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
501 PM EDT THU AUG 15 2013

FLZ024-GAZ150-164>166-152130-
CHARLTON-COASTAL CAMDEN-INLAND CAMDEN-NASSAU-WARE-
501 PM EDT THU AUG 15 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
SOUTHEASTERN WARE...NORTHEASTERN CHARLTON...SOUTHERN CAMDEN AND
NASSAU COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
530 PM EDT...

AT 501 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST
OF HOMELAND TO 4 MILES NORTHEAST OF HILLIARD TO 4 MILES EAST OF
CALLAHAN...MOVING NORTHEAST AT 30 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND RATLIFF...HILLIARD...CALLAHAN...KINGS
FERRY...HOMELAND...FOLKSTON...YULEE...KINGSLAND...WOODBINE AND
TARBORO THROUGH 530 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3071 8147 3070 8147 3058 8162 3058 8164
      3056 8166 3057 8171 3048 8182 3071 8225
      3106 8193 3098 8159 3077 8145 3075 8145
      3072 8144
TIME...MOT...LOC 2101Z 226DEG 28KT 3081 8211 3075 8187
          3058 8176

TRABERT
Special weather statement, Aug 15, 4:23 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
523 PM EDT THU AUG 15 2013

FLZ024-025-152200-
DUVAL-NASSAU-
523 PM EDT THU AUG 15 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN DUVAL
AND EASTERN NASSAU COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL 600
PM EDT...

AT 523 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM JACKSONVILLE
INTERNATIONAL AIRPORT TO 3 MILES SOUTHWEST OF ORTEGA...MOVING
NORTHEAST AT 20 MPH. THESE THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND NORMANDY...JACKSONVILLE INTERNATIONAL AIRPORT...JACKSONVILLE
HEIGHTS...ORTEGA...RIVERSIDE...SAN MARCO...OCEANWAY...DOWNTOWN
JACKSONVILLE...TALLYRAND AND ARLINGTON THROUGH 600 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3026 8145 3023 8180 3053 8176 3066 8143
      3060 8144 3054 8143
TIME...MOT...LOC 2123Z 247DEG 16KT 3048 8169 3025 8172

TRABERT
Local storm report, Aug 15, 4:32 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
532 PM EDT THU AUG 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND GST     JACKSONVILLE INTL ARPT  30.48N 81.71W
08/15/2013  M51 MPH          DUVAL              FL   ASOS

            THE JACKSONVILLE AIRPORT ASOS MEASURED A GUST TO 51 MPH.

&&

ARS
Special weather statement, Aug 15, 4:32 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
532 PM EDT THU AUG 15 2013

FLZ024-025-152200-
DUVAL-NASSAU-
532 PM EDT THU AUG 15 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN DUVAL
AND EASTERN NASSAU COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 600 PM EDT...

AT 532 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
YULEE TO NAS JAX...MOVING EAST AT 20 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND NAS JAX...TALLYRAND...SAN MARCO...
RIVERSIDE...ORTEGA...OCEANWAY...JACKSONVILLE INTERNATIONAL AIRPORT...
DOWNTOWN JACKSONVILLE...MANDARIN AND YULEE THROUGH 600 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3025 8144 3011 8144 3012 8168 3019 8169
      3019 8176 3075 8167 3072 8161 3071 8154
      3072 8153 3073 8149 3071 8147 3071 8143
      3070 8142 3051 8144 3049 8141 3026 8137
TIME...MOT...LOC 2132Z 272DEG 17KT 3071 8158 3021 8166

TRABERT
Local storm report, Aug 15, 4:34 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
534 PM EDT THU AUG 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND GST     JACKSONVILLE INTL ARPT  30.48N 81.71W
08/15/2013  M51.00 MPH       DUVAL              FL   ASOS

            THE JACKSONVILLE AIRPORT ASOS MEASURED A GUST TO 51 MPH.

&&
CORRECTED TIME.

ARS
Special weather statement, Aug 15, 4:38 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
538 PM EDT THU AUG 15 2013

FLZ036-040-152230-
ALACHUA-MARION-
538 PM EDT THU AUG 15 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA AND WESTERN MARION COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 630 PM EDT...

AT 538 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES WEST OF
MCINTOSH TO 13 MILES SOUTHWEST OF LOWELL...MOVING NORTHEAST AT 10
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
FLEMINGTON...MICANOPY...MCINTOSH...REDDICK...CROSS CREEK...
ROCHELLE...LOWELL...SPARR...LOCHLOOSA AND GROVE PARK THROUGH 630 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2916 8239 2958 8231 2968 8206 2967 8205
      2922 8207
TIME...MOT...LOC 2138Z 239DEG 10KT 2945 8227 2918 8232

TRABERT

The radar

The Jacksonville radar (KJAX), 35 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
August 15, 5:05 PM EST
Where
Duval County, 2.18 mi NNE of Greenland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.201, -81.543

Power lines were blown down in Southside.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470522.